Debris Flow, Jackson Hole
- When
- May 14, 6:00 AM MST to May 25, 6:00 AM MST
- Where
- Jackson Hole forecast zone
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Mud and debris began flowing onto US Highway 26/89 near milepost 127 in the Snake River Canyon on Saturday morning, May 14, as a result of rapid snowmelt in the area of Double Draw. The Wyoming Department of Transportation closed the highway late that evening as the massive flow became too much to keep up with.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Mud and debris began flowing onto US Highway 26/89 near milepost 127 in the Snake River Canyon on Saturday morning, May 14, as a result of rapid snowmelt in the area of Double Draw. The Wyoming Department of Transportation closed the highway late that evening as the massive flow became too much to keep up with. The highway through the canyon is the main artery connecting Star Valley and Jackson Hole with over 5,700 vehicles traveling the corridor each day.
The slide covered the roadway at a rate of a couple of feet each hour. By Monday, May 16, debris covered the road to a depth of more than 40 feet and was well over 100 feet wide. The debris flow, eventually estimated at over 2,000 feet in length, deposited approximately 200,000 cubic yards of debris on the road. More debris slipped over the roadway and down a steep embankment to the Snake River. The flow left a trench 30 feet wide and more than 7 feet deep in the road surface. The thoroughfare was opened on Sunday, May 29, following installation of a large culvert to allow water to flow under the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 14, 2:09 AM MST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 309 AM MDT SAT MAY 14 2011 .SHORT TERM...TODAY THROUGH MONDAY NIGHT AN AREA OF MID LEVEL CLOUDS PERSISTS ACROSS THE WIND RIVER BASIN AND MUCH OF THE WESTERN MOUNTAINS THIS MORNING. A FEW SHOWERS OVER THE WIND RIVER AND OWL CREEK RANGES WILL DISSIPATE THIS MORNING. A COOLER DAY IS IN STORE TODAY EAST OF THE CONTINENTAL DIVIDE AS A COOL CANADIAN AIRMASS DRIFTS SOUTHWEST OVER THE AREA. A LARGE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO SPIN OVER THE EASTERN PACIFIC NEAR 43N 135W. WEDGED BETWEEN THE TWO IS A PLUME OF MOIST UNSTABLE AIR OVER THE GREAT BASIN EXTENDING NORTH TO THE CANADIAN BORDER. INSTABILITY WILL EXTEND INTO THE WESTERN WYOMING MOUNTAINS TODAY BRINGING SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING. DRY STABLE AIR WILL PREVAIL IN THE CENTRAL BASINS. AS THE CANADIAN HIGH DRIFTS SOUTHWEST AND A SURFACE LOW BEGINS TO DEVELOP IN THE GREAT BASIN...THE PRESSURE GRADIENT ACROSS WYOMING WILL INCREASE...BRINGING BREEZY TO WINDY EASTERLY WIND TO SWEETWATER COUNTY THIS EVENING. THE WIND WILL REMAIN THROUGH SUNDAY INTO EARLY MONDAY WHEN THE CANADIAN HIGH HAS MOVED OFF ENOUGH TO RELAX THE GRADIENT ACROSS THE AREA. SUNDAY WILL BE A BIT WARMER AS SEVERAL SHORTWAVES ROTATING ABOUT THE PACIFIC LOW PUSH THE COOL CANADIAN AIR OFF TO THE EAST. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE WESTERN MOUNTAINS THROUGH MONDAY. .LONG TERM...TUESDAY THROUGH SATURDAY THE GFS AND ECMWF HAVE GONE IN DIFFERENT DIRECTIONS ON THE 00Z RUNS. THIS MAKES THE FORECAST MORE COMPLEX BUT WILL LEAN TOWARD THE ECMWF TUESDAY AND WEDNESDAY AND THEN LEAN WITH THE GFS THURSDAY THROUGH SATURDAY WITH THE TROUGH LIFTING OUT OF THE ROCKIES INTO THE PLAINS. THE ECMWF HAS TAKEN A DETOUR WITH THE UPPER TROUGH AND SPINS UP AN UPPER LOW OVER NW WY AT 00Z SAT. UKMET AT 00Z FRI IS MORE IN LINE WITH THE GFS SO ANOTHER REASON I AM RIDING WITH IT IN THE LONGER RANGE. THE WEATHER WILL BE UNSETTLED WITH A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS TUE AND WED. THURSDAY MAY SEE THE BEST CHANCE IN THE EAST HALF OF WY WITH LESS ACTIVITY WEST OF THE DIVIDE. WILL SEE HOW THINGS LOOK TONIGHT AND ADJUST AS NEEDED. IF THE GFS IS RIGHT THE UPPER LOW SPINS INTO SOUTH CENTRAL NEBRASKA FRIDAY WITH A CHANCE OF PRECIP BACK INTO EASTERN WY WITH LESSER CHANCE THE FARTHER WEST YOU GO. HAVE MADE CHANGES TO REFLECT THIS THINKING. NEXT SATURDAY LOOKS DRY MOST AREAS WITH ONLY ISOLATED SHOWER ACTIVITY EXPECTED. TEMPS WILL BE COOLER TUESDAY THROUGH THURSDAY AS THIS TROUGH MOVES THROUGH THE REGION. THEN SLIGHTLY WARMER FRIDAY AND EVEN WARMER NEXT SATURDAY. && .AVIATION... IN WAKE OF A COLD FRONT...EASTERLY LOW LEVEL FLOW WILL RESULT IN MVFR/LOW VFR CEILINGS EAST OF THE DIVIDE FOR MUCH OF TODAY. WEST OF THE DIVIDE CEILINGS ARE EXPECTED TO REMAIN IN THE VFR CATEGORY...AND NOT AS WIDESPREAD. ISOLATED TO SCATTERED CONVECTION IS EXPECTED MAINLY OVER NORTHWEST WYOMING THIS AFTERNOON AND EVENING. STEADIER LIGHT PRECIPITATION COULD OCCUR OVER THE UPPER WIND RIVER BASIN DUE TO THE LOW LEVEL EASTERLY UPSLOPE FLOW. MOUNTAINS WILL BE OBSCURED EAST OF THE DIVIDE...AND WILL BE OCCASIONALLY OBSCURED WEST OF THE DIVIDE. && .FIRE WEATHER... SHOWERS AND A FEW THUNDERSTORMS WILL BE FOUND IN THE WESTERN MOUNTAINS THIS AFTERNOON. COOLER TEMPERATURES EAST OF THE DIVIDE WILL BRING HIGHER HUMIDITY. BREEZY TO WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AND THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO CANADIAN HIGH PRESSURE DRIFTING TOWARD THE AREA. THE STRONGEST WIND WILL BE IN SWEETWATER COUNTY WHERE EASTERLY WIND OF 20 TO 30 MPH WITH HIGHER GUSTS ARE POSSIBLE. FIRE WEATHER STATEMENT... PLEASE NOTE...THE FIRE WEATHER DISCUSSION WILL BE TEMPORARILY REPLACED WITH A HYDROLOGY DISCUSSION IN THE AREA FORECAST DISCUSSION (AFD) FROM MAY 15TH THROUGH JUNE 30TH TO ADDRESS FLOODING CONCERNS. FIRE WEATHER DISCUSSIONS WILL CONTINUE TO BE AVAILABLE WITH THE FIRE WEATHER FORECAST (FWF). && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BERC LONG TERM...AR AVIATION...WM FIRE WEATHER...BERC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT SAT MAY 14 2011 WYZ001>020-022>030-151200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS OF WESTERN WYOMING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE IN WESTERN WYOMING ONCE AGAIN ON SUNDAY. GUSTY WINDS AND SMALL HAIL WILL BE THE MAIN THREATS WITH THESE STORMS. A FEW OF THE STORMS MAY HAVE HEAVY RAIN IN THE ON SUNDAY AFTERNOON. ISOLATED THUNDERSTORMS ARE FORECAST IN FAR WEST WYOMING MONDAY. THEN COVERAGE OF STORMS WILL INCREASE TUESDAY AND WEDNESDAY OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316469.